Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
196 Doctors are Online

Concentrated and smelly urine, taking extra thyroxine since I felt tired. Thyroxine causing problem?

User rating for this question
Very Good
Answered by
Practicing since : 2001
Answered : 11709 Questions
hi, i am 43, 5foot 10 and 74kgs. I am on thyroxine (200mcg), but about 5 weeks ago I started taking a extra 100mcgs, as I was feeling very tired etc. I know I should have gone to my GP, but it is difficult for me to get there. In the last week or so I have noticed my urine being very concentrated and smelly. I drink probably about 4 glasses of water a day, nothing else in my diet has changed. Can you tell me if the thyroxine could be causing the problem?
Posted Mon, 7 May 2012 in Thyroid Problem and Hormonal Problems
Answered by Dr. Rakhi Tayal 1 hour later
Thanks for posting your query.
Altering your dose of thyroxine without consulting your physician and checking your hormonal levels is not advisable. Regarding the smelly urine, it is not likely to be related to the hormonal levels. The decreased intake of water seems to be the main cause. You need to increase your daily water intake to at least 10 glasses per day. Increase in thyroxine might have increased your insensible water loss from the body thus further increasing your fluid requirements.
Awful smelling urine without any other associated symptoms like burning, frequency of micturition, fever, etc may be harmless finding.

There are few possible causes for smelly urine, and have to be ruled out. A simple test on the urine can quickly identify / rule out these conditions.
1. Infection is the commonest cause.
2. There are also conditions that affect the salts and other chemicals produced by the body, which when appearing in urine might make it offensive.
3. Few people develop this problem without an obvious cause
4. In a few instances this problem can sometimes be associated with the use of certain vitamin and supplements or from imbalances in your diet.

I suggest the following measures:
a. The first step is to get a couple of urine samples analysed. Infections and chemical disturbances can be picked up easily by the urine test.
b. I'll just ask you to consider something else – diet, drugs and supplements. - If you are taking anything of that type, try stopping it and see if the problem goes away.

Hope this answers your query. I will be glad to answer the follow up queries that you have.
Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Endocrinologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor